Jonathan Christopher Mattingly

Research Areas and Keywords

Stochastic Analysis, Malliavin Calculus, Ergodic Theory
Biological Modeling
Stochastic and Random PDEs, Stochastic Dynamical Systems, Mathematical Ecology and Evolution, Metabolic and Cellular modeling, Out of equilibrium statistical mechanics
Computational Mathematics
Markov Chain Mixing, Stochastic Numerical Methods, High Dimensional Random Algorithms
PDE & Dynamical Systems
Stochastic and Random PDEs, Stochastic Dynamical Systems, Malliavin Calculus, Fluid Mechanics, Approximating invariant measures
Physical Modeling
Stochastic and Random PDEs, Stochastic Dynamical Systems, Fluid Mechanics
Stochastic and Random PDEs, Stochastic Dynamical Systems, Stochastic Analysis, Malliavin Calculus, Markov Chain Mixing, Ergodic Theory, High Dimensional Random Algorithms, Probability on stratified spaces, Out of equilibrium statistical mechanics, Approximating invariant measures

Jonathan Christopher  Mattingly grew up in Charlotte, NC where he attended Irwin Ave elementary and Charlotte Country Day.  He graduated from the NC School of Science and Mathematics and received a BS is Applied Mathematics with a concentration in physics from Yale University. After two years abroad with a year spent at ENS Lyon studying nonlinear and statistical physics on a Rotary Fellowship, he returned to the US to attend Princeton University where he obtained a PhD in Applied and Computational Mathematics in 1998. After 4 years as a Szego assistant professor at Stanford University and a year as a member of the IAS in Princeton, he moved to Duke in 2003. He is currently a Professor of Mathematics and of Statistical Science.

His expertise is in the longtime behavior of stochastic system including randomly forced fluid dynamics, turbulence, stochastic algorithms used in molecular dynamics and Bayesian sampling, and stochasticity in biochemical networks.

He is the recipient of a Sloan Fellowship and a PECASE CAREER award.  He is also a fellow of the IMS and the AMS.

Education & Training
  • Ph.D., Princeton University 1998

  • M.A., Princeton University 1996

  • B.S., Yale University 1992

Mattingly, JC, McKinley, SA, and Pillai, NS. "Geometric ergodicity of a bead-spring pair with stochastic Stokes forcing." Stochastic Processes and their Applications 122.12 (2012): 3953-3979. Full Text Open Access Copy

Athreyaz, A, Kolba, T, and Mattingly, JC. "Propagating lyapunov functions to prove noise-induced stabilization." Electronic Journal of Probability 17 (2012). Full Text Open Access Copy

Porporato, A, Kramer, PR, Cassiani, M, Daly, E, and Mattingly, J. "Local kinetic interpretation of entropy production through reversed diffusion." Phys Rev E Stat Nonlin Soft Matter Phys 84.4 Pt 1 (October 2011): 041142-null. Full Text Open Access Copy

Hairer, M, Mattingly, JC, and Scheutzow, M. "Asymptotic coupling and a general form of Harris' theorem with applications to stochastic delay equations." Probability Theory and Related Fields 149.1 (2011): 223-259. Full Text Open Access Copy

Anderson, DF, and Mattingly, JC. "A weak trapezoidal method for a class of stochastic differential equations." Communications in Mathematical Sciences 9.1 (2011): 301-318. Open Access Copy

Hairer, M, and Mattingly, JC. "A theory of hypoellipticity and unique ergodicity for semilinear stochastic PDEs." Electronic Journal of Probability 16 (2011): 658-738. Open Access Copy

Hairer, M, and Mattingly, JC. "Yet Another Look at Harris' Ergodic Theorem for Markov Chains." SEMINAR ON STOCHASTIC ANALYSIS, RANDOM FIELDS AND APPLICATIONS VI 63 (2011): 109-+. Open Access Copy

Koelle, K, Ratmann, O, Rasmussen, DA, Pasour, V, and Mattingly, J. "A dimensionless number for understanding the evolutionary dynamics of antigenically variable RNA viruses." Proceedings of the Royal Society B: Biological Sciences 278.1725 (2011): 3723-3730. Full Text Open Access Copy

Mattingly, JC, Stuart, AM, and Tretyakov, MV. "Convergence of numerical time-averaging and stationary measures via Poisson equations." Siam Journal on Numerical Analysis 48.2 (2010): 552-577. Full Text Open Access Copy

Hairer, M, and Mattingly, JC. "Slow energy dissipation in anharmonic oscillator chains." Communications on Pure and Applied Mathematics 62.8 (2009): 999-1032. Full Text Open Access Copy